QUESTION

I’m a 64-year-old woman, and my hair is beginning to seriously thin. I’m assuming it’s just because I’m getting older. Is that true?

ANSWER

Not necessarily. Hair loss can have many causes. Stress, thyroid disease, anemia and hormonal imbalances can all trigger hair loss. Speak with your doctor about doing a blood test panel to identify whether any of these conditions—or a vitamin deficiency, such as low levels of vitamin D—might be the cause of your thinning hair. Several medications and/or supplements, including beta-blockers, antidepressants and large doses of vitamin A, also can be culprits. Psoriasis, persistent and chronic dandruff, eczema and allergic reactions to hair dyes all can cause inflammation of the scalp and subsequent thinning. You might also have androgenetic alopecia, a common genetic condition that makes you predisposed to losing your hair. This condition can gradually result in a widening part and hair loss all over the scalp or just at the crown. The good news is that, with any of these conditions, identifying and treating the cause of your hair loss can make a big difference in slowing it down or stopping it altogether. Medications to treat underlying disease…supplements to make up for vitamin deficiencies…and medicated shampoos and topical scalp treatments for inflammatory conditions (such as shampoos with coal tar or zinc pyrithione for psoriasis or dandruff, or a topical corticosteroid cream) can all stem hair loss and allow hair to gradually grow back. Up to half of women with androgenetic alopecia notice some hair regrowth and/or slowdown of thinning after several months of using minoxidil (Rogaine), an over-the-counter, FDA-approved topical treatment. If you find that the cause of your thinning hair is your medication, ask your doctor if it would be advisable to switch to a different drug.